Tags

Type your tag names separated by a space and hit enter

Combination Nivolumab/Ipilimumab Immunotherapy For Melanoma With Subsequent Unexpected Cardiac Arrest: A Case Report and Review of Literature.

Abstract

The success of immunotherapy in the treatment of patients with advanced melanoma has paved the way for unprecedented successes in the treatment of many other malignancies. We present a case of extensively metastatic oral mucosal melanoma that responded successfully to combined immune checkpoint blockade with ipilimumab and nivolumab but developed multiple immune-related adverse events, including myocarditis, a rare event associated with immunotherapy of elderly melanoma patients. Though the acute myocarditis was managed successfully, the patient succumbed to sudden cardiac death. This case highlights the fact, that autoimmune carditis must be considered when working up the sudden onset of shortness of breath in patients on immune checkpoint blockade. After controlling the acute myocarditis with high-dose steroids, which should be tapered over 6 weeks, further cardiology care is needed, and a defibrillator might have to be implanted. Understanding the pathophysiology of immune-related adverse events could make cancer immunotherapy both more effective and safer.

Links

  • Publisher Full Text
  • Authors+Show Affiliations

    ,

    Departments of Oncology and Diagnostic Sciences.

    ,

    University of Maryland Greenebaum Comprehensive Cancer Center. School of Medicine, University of Maryland. Baltimore VA Medical Center, Baltimore, MD.

    ,

    Oral and Maxillofacial Surgery, University of Maryland School of Dentistry.

    ,

    Oral and Maxillofacial Surgery, University of Maryland School of Dentistry.

    ,

    Departments of Oncology and Diagnostic Sciences.

    ,

    Oral and Maxillofacial Surgery, University of Maryland School of Dentistry.

    ,

    Departments of Oncology and Diagnostic Sciences. University of Maryland Greenebaum Comprehensive Cancer Center.

    Departments of Oncology and Diagnostic Sciences. University of Maryland Greenebaum Comprehensive Cancer Center. Department of Oral Pathology, Faculty of Dentistry, Alexandria University, Alexandria, Egypt.

    Source

    Pub Type(s)

    Journal Article

    Language

    eng

    PubMed ID

    31206394

    Citation

    Khoury, Zaid H., et al. "Combination Nivolumab/Ipilimumab Immunotherapy for Melanoma With Subsequent Unexpected Cardiac Arrest: a Case Report and Review of Literature." Journal of Immunotherapy (Hagerstown, Md. : 1997), 2019.
    Khoury ZH, Hausner PF, Idzik-Starr CL, et al. Combination Nivolumab/Ipilimumab Immunotherapy For Melanoma With Subsequent Unexpected Cardiac Arrest: A Case Report and Review of Literature. J Immunother. 2019.
    Khoury, Z. H., Hausner, P. F., Idzik-Starr, C. L., Frykenberg, M. R. A., Brooks, J. K., Dyalram, D., ... Younis, R. H. (2019). Combination Nivolumab/Ipilimumab Immunotherapy For Melanoma With Subsequent Unexpected Cardiac Arrest: A Case Report and Review of Literature. Journal of Immunotherapy (Hagerstown, Md. : 1997), doi:10.1097/CJI.0000000000000282.
    Khoury ZH, et al. Combination Nivolumab/Ipilimumab Immunotherapy for Melanoma With Subsequent Unexpected Cardiac Arrest: a Case Report and Review of Literature. J Immunother. 2019 Jun 14; PubMed PMID: 31206394.
    * Article titles in AMA citation format should be in sentence-case
    TY - JOUR T1 - Combination Nivolumab/Ipilimumab Immunotherapy For Melanoma With Subsequent Unexpected Cardiac Arrest: A Case Report and Review of Literature. AU - Khoury,Zaid H, AU - Hausner,Petr F, AU - Idzik-Starr,Cynthia L, AU - Frykenberg,Matthew R A, AU - Brooks,John K, AU - Dyalram,Donita, AU - Basile,John R, AU - Younis,Rania H, Y1 - 2019/06/14/ PY - 2019/6/18/entrez PY - 2019/6/18/pubmed PY - 2019/6/18/medline JF - Journal of immunotherapy (Hagerstown, Md. : 1997) JO - J. Immunother. N2 - The success of immunotherapy in the treatment of patients with advanced melanoma has paved the way for unprecedented successes in the treatment of many other malignancies. We present a case of extensively metastatic oral mucosal melanoma that responded successfully to combined immune checkpoint blockade with ipilimumab and nivolumab but developed multiple immune-related adverse events, including myocarditis, a rare event associated with immunotherapy of elderly melanoma patients. Though the acute myocarditis was managed successfully, the patient succumbed to sudden cardiac death. This case highlights the fact, that autoimmune carditis must be considered when working up the sudden onset of shortness of breath in patients on immune checkpoint blockade. After controlling the acute myocarditis with high-dose steroids, which should be tapered over 6 weeks, further cardiology care is needed, and a defibrillator might have to be implanted. Understanding the pathophysiology of immune-related adverse events could make cancer immunotherapy both more effective and safer. SN - 1537-4513 UR - https://www.unboundmedicine.com/medline/citation/31206394/Combination_Nivolumab/Ipilimumab_Immunotherapy_For_Melanoma_With_Subsequent_Unexpected_Cardiac_Arrest:_A_Case_Report_and_Review_of_Literature L2 - http://dx.doi.org/10.1097/CJI.0000000000000282 DB - PRIME DP - Unbound Medicine ER -